Dehydration caused by a medicine

Many prescription and nonprescription medicines can cause dehydration or make it worse. At first you may feel thirsty, have a dry mouth, sticky saliva, and a reduced urine output with dark yellow urine. As dehydration gets worse, you may notice that your urine is very dark or concentrated, your mouth and eyes feel very dry, and you may feel faint when you stand up.

Medicines that can cause dehydration include:

  • Antihistamines, such as Benadryl and Chlor-Trimeton.
  • Blood pressure medicines, such as Tenormin, Lopressor, Capoten, or Calan.
  • Chemotherapy, such as cytoxan or 5-FU.
  • Diuretics, such as Lasix or Diuril.
  • Laxatives, such as Fleet Phospho-Soda or Correctol.
  • Psychiatric medicines, such as Risperdal or Seroquel.

If you think that your dehydration is caused by a medicine:

  • Call the doctor who prescribed the medicine to find out if you should stop taking it or take a different one. An appointment may not be necessary.
  • If you are taking a nonprescription medicine, stop taking it. Call your doctor if you feel you need to continue taking the medicine.

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.